Nebraska, 2017

Hail in Nebraska, August 29, 2017

August 29, 2017 · NWS LBF · 2 events in 1 county or zone

Isolated thunderstorms developed along a surface trough of low pressure in the eastern Nebraska Panhandle during the late afternoon hours on August 29th. Severe thunderstorms tracked through Arthur county producing ping pong ball sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Isolated thunderstorms developed along a surface trough of low pressure in the eastern Nebraska Panhandle during the late afternoon hours on August 29th. Severe thunderstorms tracked through Arthur county producing ping pong ball sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 29, 4:33 PM MST, 1 hour 37 minutes earlier.

Area forecast discussion, Aug 29, 4:33 PM MST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
633 PM CDT Tue Aug 29 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 228 PM CDT Tue Aug 29 2017

In the near term surface trough axis lies across the Nebraska
Panhandle today with daytime heating and temperatures rising into
the low to mid 90s this afternoon it is possible to see isolated trw
along the trough axis that will move east through the evening
before dissipating. Will retain isolated pops through the early
evening. Not real confident but can't rule out. Skies are hazy this
afternoon with some high altitude smoke moving out of the west
across the northern plains. Some increasing clouds overnight moving
south in the northerly flow aloft. Lows tonight in the upper 50s to
around 60 in southerly flow. Wednesday very similar to today with
isolated chances to the west along the trough axis. Highs slightly
cooler with some higher clouds to the northwest and west. South to
southeast flow continues.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 228 PM CDT Tue Aug 29 2017

Stronger upper wave moves across the Rockies through the day on
Thursday collapsing the ridge and moving east across western Nebraska
Thursday evening through Friday. Temperatures falling into the mid
80s on Thursday with increased cloud cover. Precipitation chances
continuing Thursday night into Friday for western Nebraska. As upper
trough shifts east ridge rebounds and temperatures rising back into
the mid to upper 80s. Ridge to the west builds as very active
Aleutian low and strong Hudson Bay low allow the ridge to build
north between them. Through the first part of the week Hudson Bay
low will push a backdoor front through the northern plains with
temperatures cooling slightly and chances for precipitation
increasing slightly.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 633 PM CDT Tue Aug 29 2017

Expect a few high clouds across western and north central Nebraska
over the next 24 hours. Winds will generally be from the south or
southeast at around 10 KTS.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Power
LONG TERM...Power
AVIATION...Buttler
Hazardous weather outlook, Aug 29, 12:38 PM MST, 5 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
238 PM CDT Tue Aug 29 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-301945-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
238 PM CDT Tue Aug 29 2017 /138 PM MDT Tue Aug 29 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Isolated thunderstorms are possible into the early evening over
northwest Nebraska along and west of Highway 61. Storms will
remain below severe limits.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

Isolated strong thunderstorms are expected over western Nebraska
Wednesday evening to the north and west of a line from Chappell
to Paxton to Gordon. The main threat will be gusty winds to 40 mph
and small hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

power

In the hours before

Special weather statement, Aug 29, 5:08 PM MST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service North Platte NE
608 PM MDT TUE AUG 29 2017

NEZ023-035-300100-
Grant NE-Arthur NE-
608 PM MDT TUE AUG 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ARTHUR...
SOUTHEASTERN GRANT AND NORTHWESTERN MCPHERSON COUNTIES UNTIL 700 PM
MDT...

At 607 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles north of Arthur, moving south at 5 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Green Lake, Lena, Sand Puddin Lake, Three Mile Lake, Spring Valley
Lake and Cogill Lake.

This includes Highway 61 between mile markers 126 and 145.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding.

&&

LAT...LON 4187 10156 4171 10140 4165 10141 4157 10180
      4183 10183
TIME...MOT...LOC 0007Z 347DEG 5KT 4178 10168

Buttler
Special weather statement, Aug 29, 6:00 PM MST, 10 minutes before
Special Weather Statement
National Weather Service North Platte NE
700 PM MDT TUE AUG 29 2017

NEZ035-300145-
Arthur NE-
700 PM MDT TUE AUG 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ARTHUR COUNTY UNTIL 745
PM MDT...

At 700 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Arthur, moving south at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Arthur, Sand Puddin Lake, Velma, Haythorn Lake and Jensen Lake.

This includes the following highways...
 Highway 61 between mile markers 117 and 137.
 Highway 92 between mile markers 165 and 170.

LAT...LON 4174 10184 4174 10162 4148 10153 4148 10190
TIME...MOT...LOC 0100Z 001DEG 11KT 4168 10176

Snively

The radar

The North Platte radar (KLNX), 102 km away, was scanning. The volume nearest the first event began at 01:09 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Arthur

When
August 29, 6:10 PM MST
Where
Arthur County, 0.52 mi E of Arthur
Measured
1.5 in hail
Reported by
Public
Coordinates
41.570, -101.690

Hail, Arthur

When
August 29, 6:30 PM MST
Where
Arthur County, 5.69 mi W of Arthur
Measured
1.5 in hail
Reported by
Public
Coordinates
41.570, -101.810

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 720322, 720323.